New Mexico, 2020Drought in New Mexico, September 1 to 30, 2020
September 1 to 30, 2020 · NWS ABQ · 37 events in 37 counties and zones
Drought conditions across northern and central New Mexico continued to deteriorate during the month of September 2020. As one of the worst monsoon seasons on record came to end, moderate to extreme drought worsened to nearly 100 percent of the state of which 40 percent was deemed as extreme to exceptional drought.
Every event with a place to put it; 37 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 37
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions across northern and central New Mexico continued to deteriorate during the month of September 2020. As one of the worst monsoon seasons on record came to end, moderate to extreme drought worsened to nearly 100 percent of the state of which 40 percent was deemed as extreme to exceptional drought. An anomalous early season winter storm brought high terrain snow and rain to most of the area during the first week of September. Precipitation totals across central and western New Mexico generally ranged from half an inch to three quarters an inch while precipitation totals neared an inch across north central and northeast New Mexico. Portions of the higher terrain of south central New Mexico fared better with totals generally near an inch and a half. Despite this, the second half of the month was mostly dry with more record heat which contributed to the worsening drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 31, 10:26 PM MST, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 31, 10:26 PM MST, 1 hour 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1126 PM MDT Mon Aug 31 2020
.AVIATION...
06Z TAF CYCLE
An upper level low, currently over UT, will move southeast across NM
Tuesday and bring a round of convection to much of the area.
Terminals most likely to be impacted by showers and storms Tuesday
morning through mid day are KGUP, KABQ/KAEG and KSAF. Strong/erratic
wind gusts, small hail and short-lived MVFR conditions are all
possible with showers and storms Tuesday. KTCC and KROW may be
impacted later in the afternoon/evening. Otherwise, VFR conditions
prevail and are forecast to persist.
11
&&
.PREV DISCUSSION...319 PM MDT Mon Aug 31 2020...
.SYNOPSIS...
An unseasonably strong storm system is still on track to move through
New Mexico on Tuesday, bringing the best chance for showers and
thunderstorms this week. Temperatures will also cool significantly
across the area behind a cold front. A few storms near the New Mexico
and Texas border may become strong to severe with strong winds and
hail. The storm system moves out of the area Wednesday, leaving
cooler and drier conditions in its wake. As the area of high pressure
regains strength across the desert southwest, temperatures will
quickly warm back to above normal. A couple backdoor cold fronts
later this week and weekend may help to keep storms continuing across
the east.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...
The backdoor cold front that blasted south and west overnight and
this morning has made its way to the east slopes of the central
mountains and south of Roswell. It's weakening now though as winds
along the east slopes are turning south and southeast. It is much
cooler behind the front - Clayton is 19 degrees lower than 24 hours
ago. But moisture is lacking as well, with only some elevated showers
departing Curry and Roosevelt Counties.
A weak disturbance aloft is crossing NM and drier air is right
behind it across northwest NM. Some sunshine will help to heat
up the atmosphere and produce spotty showers and storms through
this evening. The southwest and central mountains will also
get some convection. But no area looks to pick up much precipitation
and no severe storms is expected. Showers will continue tonight in
most areas, and coverage may increase in the northwest ahead of a
developing trough.
This trough over the northern Rockies will dive south and strengthen
into a closed low tonight and will cross NM Tuesday before slowly
moving out of the state Tuesday night into Wednesday morning. Models
are in good agreement with this scenario, except the NAM is a bit
slower with the with the upper low crossing NM. The NAM guidance only
has a high of 67 in ABQ Tuesday, owing to the slower movement as well
as higher POPs. Not ready to buy into the NAM - it would have to be
overcast with off and on rain all day to keep the temperature in the
60s. It will be cooler everywhere though except little change in the
northeast. Showers and thunderstorms will be more widespread than
today.
CHJ
LONG TERM...(WEDNESDAY THROUGH SUNDAY)...
The upper-level low will depart the Land of Enchantment on Wednesday,
but there is still some uncertainty in how fast it will move into the
TX Panhandle. The latest runs of the GFS and Canadian have the low
moving east into the TX Panhandle and dry, northerly flow setting up
over the state before 12Z Wednesday. The ECMWF and the NAM12, on the
other hand, keep the low lingering across southeastern NM through
Wednesday evening. This keeps showers and storms continuing in the
area. Ensemble members aren't providing much clarity either way. Did
keep low PoPs continuing across east central and southeast NM on
Wednesday to account for the uncertainty, but did trend them down
from the previous package. The latest run of the ECMWF seems to be
trending closer to the GFS and Canadian's faster solution and only
keeps light QPF in that area through the day. Otherwise, temperatures
will warm for most although will remain near to slightly below normal
for early September. There is some higher uncertainty in highs across
the east which will be dependent on how fast the system ejects.
Heading into Thursday, the H5 high strengthens once again to about
596dm across the Great Basin area. The early taste of fall will be a
fond memory as temperatures quickly warm back up to above seasonal
normals with dry conditions persisting. There is then high
uncertainty in the forecast Friday through the weekend. A backdoor
cold front looks to make its way into eastern NM Thursday and then
move into the RGV that night. There is model discrepancy in how much
moisture is behind this front, but continued easterly to
southeasterly flow across the east on Friday may result in at least
isolated storms. The upcoming weekend looks to be mostly quiet as the
high continues to strengthen to an unseasonably strong 599dm.
Another backdoor cold front on Sunday will help to recharge moisture
and PoPs in the east. Very interestingly, the ECMWF shows mid-level
moisture returning to southern NM from an inverted trough on
Saturday. Not completely buying that yet as the ECMWF is the outlier
with that inverted trough - which it makes from retrograding
Tuesday's upper-level low. Stay tuned.
15
&&
.FIRE WEATHER...
No fire weather concerns through next weekend. There will not be any
widespread poor ventilation rates, just patches of poor rates in the
west Thursday and Friday and northeast Saturday. Spotty showers and
thunderstorms will again impact the area this afternoon into tonight.
Strong, gusty winds will be the main concern with rain amounts light
for the most part.
A deepening trough will develop into a closed low near the four
corners region early Tuesday. The low will slowly cross NM Tuesday
and Tuesday night, bringing cooler temperatures and more widespread
showers and storms. The storm will exit the state Wednesday with
shower coverage confined to the east. High pressure will build to
our west Thursday into the weekend. Mostly dry and warmer should be
the norm, but the ECMWF brings an inverted trough across NM Friday
through the weekend with the potential for convection in the south.
CHJ
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 31, 2:16 AM MST, 21 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
316 AM MDT Mon Aug 31 2020
NMZ201>241-011130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
316 AM MDT Mon Aug 31 2020
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Isolated afternoon and early evening thunderstorms favoring the
southwest mountains and northeast quarter will be capable of
producing brief heavy rain and strong and gusty winds this afternoon
and early evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
An unseasonably strong upper-level low is forecast to bring cooler to
much cooler temperatures to the state Tuesday and Wednesday along
with increasing winds and a chance for showers and thunderstorms. A
few of the storms across eastern New Mexico could become strong to
severe Tuesday evening into Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
33
Drought, Northwest Plateau
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.045, -108.291 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from August 2020 continued in September.
Drought, West Central Plateau
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- West Central Plateau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.803, -108.222 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from August 2020 continued in September.
Drought, Northwest Highlands
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Northwest Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.072, -107.535 (the zone’s center; the record gives no point)
Extreme drought conditions from August 2020 continued in September.
Drought, Far Northwest Highlands
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Far Northwest Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.236, -107.293 (the zone’s center; the record gives no point)
Extreme drought conditions from August 2020 continued in September.
Drought, Far Northeast Highlands
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Far Northeast Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.308, -104.796 (the zone’s center; the record gives no point)
Extreme drought conditions from August 2020 continued in September.
Drought, Union County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Union County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.482, -103.471 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from August 2020 continued in September.
Drought, Tusas Mountains Including Chama
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Tusas Mountains Including Chama forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.544, -106.162 (the zone’s center; the record gives no point)
Extreme drought conditions from August 2020 continued in September.
Drought, Upper Rio Grande Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Upper Rio Grande Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.544, -106.162 (the zone’s center; the record gives no point)
Extreme drought conditions from August 2020 continued in September.
Drought, Northern Sangre de Cristo Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Northern Sangre de Cristo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.592, -105.139 (the zone’s center; the record gives no point)
Extreme drought conditions from August 2020 continued in September.
Drought, East Slopes Sangre de Cristo Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- East Slopes Sangre de Cristo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.032, -104.803 (the zone’s center; the record gives no point)
Extreme drought conditions from August 2020 continued in September.
Drought, Johnson and Bartlett Mesas Including Raton Pass
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Johnson and Bartlett Mesas Including Raton Pass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.544, -104.059 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from August 2020 continued in September.
Drought, Jemez Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Jemez Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.023, -106.622 (the zone’s center; the record gives no point)
Severe drought conditions from August 2020 worsened to extreme drought in September.
Drought, Southern Sangre de Cristo Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southern Sangre de Cristo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.115, -105.451 (the zone’s center; the record gives no point)
Extreme drought conditions from August 2020 continued in September.
Drought, Espanola Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Espanola Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.198, -106.100 (the zone’s center; the record gives no point)
Severe drought conditions from August 202 worsened to extreme drought in September.
Drought, Harding County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Harding County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.858, -103.820 (the zone’s center; the record gives no point)
Severe drought conditions from August 2020 continued in September.
Drought, Eastern San Miguel County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Eastern San Miguel County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.480, -104.816 (the zone’s center; the record gives no point)
Severe drought conditions from August 2020 continued in September.
Drought, Northeast Highlands
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Northeast Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.480, -104.816 (the zone’s center; the record gives no point)
Severe drought conditions from August 2020 continued in September.
Drought, Quay County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Quay County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.104, -103.550 (the zone’s center; the record gives no point)
Severe drought conditions from August 2020 continued in September.
Drought, Guadalupe County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Guadalupe County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.863, -104.791 (the zone’s center; the record gives no point)
Severe drought conditions from August 2020 continued in September.
Drought, De Baca County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- De Baca County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.342, -104.412 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from August 2020 continued in September.
Drought, Curry County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Curry County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.574, -103.347 (the zone’s center; the record gives no point)
Severe drought conditions from August 2020 continued in September. Portions of eastern Curry County deteriorated to extreme drought.
Drought, Roosevelt County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Roosevelt County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.021, -103.480 (the zone’s center; the record gives no point)
Severe drought conditions from August 2020 continued in September.
Drought, Chaves County Plains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Chaves County Plains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.363, -104.467 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from August 2020 continued in September. Portions of the southwest zone deteriorated to exceptional drought.
Drought, Glorieta Mesa Including Glorieta Pass
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Glorieta Mesa Including Glorieta Pass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.494, -105.396 (the zone’s center; the record gives no point)
Severe drought conditions from August 2020 deteriorated to extreme drought in September.
Drought, Santa Fe Metro Area
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Santa Fe Metro Area forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.416, -106.504 (the zone’s center; the record gives no point)
Severe drought conditions from August 2020 deteriorated to extreme drought in September.
Drought, Sandia/Manzano Mountains Including Edgewood
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Sandia/Manzano Mountains Including Edgewood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.121, -106.434 (the zone’s center; the record gives no point)
Severe drought conditions from August 2020 continued in September.
Drought, Estancia Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Estancia Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.066, -106.166 (the zone’s center; the record gives no point)
Severe drought conditions from August 2020 continued in September.
Drought, Central Highlands
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Central Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.209, -105.548 (the zone’s center; the record gives no point)
Severe drought conditions from August 2020 continued in September.
Drought, Chuska Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Chuska Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.045, -108.291 (the zone’s center; the record gives no point)
Severe drought conditions from August 2020 continued in September.
Drought, Southwest Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southwest Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.961, -107.667 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from August 2020 continued in September.
Drought, San Francisco River Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- San Francisco River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.915, -108.405 (the zone’s center; the record gives no point)
Extreme drought conditions from August 2020 continued in September. Southern portions of the San Francisco River Valley deteriorated to exceptional drought.
Drought, Middle Rio Grande Valley/Albuquerque Metro Area
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Middle Rio Grande Valley/Albuquerque Metro Area forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.002, -106.839 (the zone’s center; the record gives no point)
Severe drought conditions from August 2020 continued in September.
Drought, Eastern Lincoln County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Eastern Lincoln County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.745, -105.459 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from August 2020 continued in September.
Drought, Southwest Chaves County
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southwest Chaves County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.363, -104.467 (the zone’s center; the record gives no point)
Severe to extreme drought conditions from August 2020 deteriorated in September to exceptional drought across portions of southwest Chaves County.
Drought, South Central Highlands
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- South Central Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.277, -106.262 (the zone’s center; the record gives no point)
Severe drought conditions developed across the area during September 2020. Below normal precipitation amounts set the stage for deteriorating drought conditions.
Drought, Upper Tularosa Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Upper Tularosa Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.876, -106.194 (the zone’s center; the record gives no point)
Severe drought conditions developed across the area during September 2020. Below normal precipitation amounts set the stage for deteriorating drought conditions.
Drought, South Central Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- South Central Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.745, -105.459 (the zone’s center; the record gives no point)
Severe drought conditions developed across the area during September 2020. Below normal precipitation amounts set the stage for deteriorating drought conditions.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, September 1 to 4, 20202 deaths · $590,000 · 13 events
- Flash Flooding and Heavy Rain in North Carolina, September 1, 20201 death · $60,000 · 14 events
- Tornadoes and Flash Flooding in Arkansas, September 1 to 2, 2020$250,000 · EF2 · 45 events
- Wildfire in California, September 1 to 30, 2020$27 million · 1 event
- Rip Current in Puerto Rico, September 1, 20201 death · 1 event
- Drought in Maine, September 1 to 30, 2020$9.0 million · 18 events
- Wildfire in California, September 1 to 30, 202015 injured · 1 event
- Drought in Iowa, September 1 to 30, 2020$567,000 · 9 events
- Flash Flooding and Flooding in Oklahoma, September 1 to 4, 2020$140,000 · 52 kt wind · 11 events
- Damaging Wind and Heavy Rain in North Carolina, September 1, 2020$125,000 · 2 events
- Drought in South Dakota, September 1 to 30, 2020$102,000 · 2 events
- Heat in Texas, September 1, 202030 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914556, 914557, 914558, 914559, 914591, 914592, 914593, 914594, 914595, 914596, 914597, 914598, 914599, 914600, 914601, 914602, 914603, 914604, 914605, 914606, 914607, 914608, 914609, 914610, 914611, 914612, 914613, 914614, 914615, 914616, 914617, 914618, 914619, 914620, 914621, 914622, 914623.